- Research Article
- Open Access
On a Conjecture for a Higher-Order Rational Difference Equation
Advances in Difference Equations volume 2009, Article number: 394635 (2009)
This paper studies the global asymptotic stability for positive solutions to the higher order rational difference equation , where is odd and . Our main result generalizes several others in the recent literature and confirms a conjecture by Berenhaut et al., 2007.
In 2007, Berenhaut et al.  proved that every solution of the following rational difference equation
converges to its unique equilibrium , where and . Based on this fact, they put forward the following two conjectures.
Suppose that and that atisfies
with Then, the sequence converges to the unique equilibrium 1.
Suppose that is odd and , and define . If satisfies
with , where
Then the sequence converges to the unique equilibrium 1.
Motivated by , Berenhaut et al. started with the investigation of the following difference equation for (see, [3, 4]). Among others, in  they used a transformation method, which has turned out to be very useful in studying (1.1) and (1.2) as well as in confirming Conjecture 1.1; see .
Some particular cases of (1.2) had been studied previously by Li in [6, 7], by using semicycle analysis similar to that in . The problem concerning periodicity of semicycles of difference equations was solved in very general settings by Berg and Stević in , partially motivated also by .
In the meantime, it turned out that the method used in  by Çinar et al. can be used in confirming Conjecture 1.2 (see also ). More precisely [11, 12] use Corollary 3 from  in solving similar problems. For example, Çinar et al. has shown, in an elegant way, that the main result in  is a consequence of Corollary 3 in . With some calculations it can be also shown that Conjecture 1.2 can be confirmed in this way (see ).
Some other related results can be found in [16–24].
In this paper, we will prove that Conjecture 1.2 is correct by using a new method. Obviously, our results generalize the corresponding works in [1, 5–7] and other literature.
2. Preliminaries and Notations
Define function as follows:
Then we can rewrite (1.3) as
where is an odd integer and .
The following lemma can be obtained by simple calculations.
Let be defined by (2.2). Then
Assume that . If , then
Since is symmetric in , we can assume, without loss of generality, that . Then there are possible cases:
And, for the above cases –(m+1), by the monotonicity of , in turn, we may get
From the above inequalities, it follows that (2.6) holds. The proof is complete.
Assume that . Then
For , it is easy to see that
It follows that (2.8) holds. Similarly, for , it is easy to see that
It follows that (2.9) holds. The proof is complete.
Assume that Then
By induction, we easily show that
It follows from Lemma 2.3 that
Hence, by (2.15) and (2.18), we have
Equation (2.20) implies that the limits and exist, and
It follows from (2.16) that
. Let in (2.15), we have
It follows that there exist such that
From (2.24), we have
it follows from (2.25) and (2.18) that . The proof is complete.
3. Proof of Conjecture 1.2
Suppose that and that
Then the solution of (1.3) satisfies
Theorem 3.1 is a direct corollary of Lemmas 2.2 and 2.3.
Let be a solution of (1.3) with . We need to prove that
Choose and such that
In view of Theorem 3.1, we have
Let , and be defined as in Lemma 2.4. Then by (3.5) and Lemma 2.2, we have
By (3.7) and Lemma 2.2, we obtain
Repeating the above procedure, in general, we can obtain
By Lemma 2.4, we have
which implies that (3.3) holds. The proof of Conjecture 1.2 is complete.
Berenhaut KS, Foley JD, Stević S:The global attractivity of the rational difference equation . Applied Mathematics Letters 2007,20(1):54-58. 10.1016/j.aml.2006.02.022
Stević S:On the recursive sequence . Journal of Applied Mathematics & Computing 2005,18(1-2):229-234. 10.1007/BF02936567
Berenhaut KS, Foley JD, Stević S:The global attractivity of the rational difference equation . Proceedings of the American Mathematical Society 2007,135(4):1133-1140. 10.1090/S0002-9939-06-08580-7
Berenhaut KS, Foley JD, Stević S:The global attractivity of the rational difference equation . Proceedings of the American Mathematical Society 2008,136(1):103-110. 10.1090/S0002-9939-07-08860-0
Berenhaut KS, Stević S: The global attractivity of a higher order rational difference equation. Journal of Mathematical Analysis and Applications 2007,326(2):940-944. 10.1016/j.jmaa.2006.02.087
Li X: Qualitative properties for a fourth-order rational difference equation. Journal of Mathematical Analysis and Applications 2005,311(1):103-111. 10.1016/j.jmaa.2005.02.063
Li X: Global behavior for a fourth-order rational difference equation. Journal of Mathematical Analysis and Applications 2005,312(2):555-563. 10.1016/j.jmaa.2005.03.097
Amleh AM, Kruse N, Ladas G: On a class of difference equations with strong negative feedback. Journal of Difference Equations and Applications 1999,5(6):497-515. 10.1080/10236199908808204
Berg L, Stević S: Linear difference equations mod 2 with applications to nonlinear difference equations. Journal of Difference Equations and Applications 2008,14(7):693-704. 10.1080/10236190701754891
Berg L, Stević S: Periodicity of some classes of holomorphic difference equations. Journal of Difference Equations and Applications 2006,12(8):827-835. 10.1080/10236190600761575
Çinar C, Stević S, Yalçinkaya I: A note on global asymptotic stability of a family of rational equations. Rostocker Mathematisches Kolloquium 2005, 59:41-49.
Stević S: Global stability and asymptotics of some classes of rational difference equations. Journal of Mathematical Analysis and Applications 2006,316(1):60-68. 10.1016/j.jmaa.2005.04.077
Kruse N, Nesemann T: Global asymptotic stability in some discrete dynamical systems. Journal of Mathematical Analysis and Applications 1999,235(1):151-158. 10.1006/jmaa.1999.6384
Li X, Zhu D: Global asymptotic stability in a rational equation. Journal of Difference Equations and Applications 2003,9(9):833-839. 10.1080/1023619031000071303
Aloqeily M: Global stability of a rational symmetric difference equation. preprint, 2008
Gutnik L, Stević S: On the behaviour of the solutions of a second-order difference equation. Discrete Dynamics in Nature and Society 2007, 2007:-14.
Ladas G: A problem from the Putnam Exam. Journal of Difference Equations and Applications 1998,4(5):497-499. 10.1080/10236199808808157
Putnam Exam The American Mathematical Monthly 1965, 734-736.
Stević S: Asymptotics of some classes of higher-order difference equations. Discrete Dynamics in Nature and Society 2007, 2007:-20.
Stević S: Existence of nontrivial solutions of a rational difference equation. Applied Mathematics Letters 2007,20(1):28-31. 10.1016/j.aml.2006.03.002
Stević S: Nontrivial solutions of a higher-order rational difference equation. Matematicheskie Zametki 2008,84(5):772-780.
Sun T, Xi H: Global asymptotic stability of a higher order rational difference equation. Journal of Mathematical Analysis and Applications 2007,330(1):462-466. 10.1016/j.jmaa.2006.07.096
Yang X, Sun F, Tang YY: A new part-metric-related inequality chain and an application. Discrete Dynamics in Nature and Society 2008, 2008:-7.
Yang X, Tang YY, Cao J: Global asymptotic stability of a family of difference equations. Computers & Mathematics with Applications 2008,56(10):2643-2649. 10.1016/j.camwa.2008.04.032
The authors are grateful to the referees for their careful reading of the manuscript and many valuable comments and suggestions that greatly improved the presentation of this work. This work is supported partly by NNSF of China (Grant: 10771215, 10771094), Project of Hunan Provincial Youth Key Teacher and Project of Hunan Provincial Education Department (Grant: 07C639).
Rights and permissions
Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
About this article
Cite this article
Liao, M., Tang, X. & Xu, C. On a Conjecture for a Higher-Order Rational Difference Equation. Adv Differ Equ 2009, 394635 (2009). https://doi.org/10.1155/2009/394635
- Differential Equation
- Partial Differential Equation
- Ordinary Differential Equation
- Functional Analysis
- General Setting